Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Computing all integer solutions of a genus 1 equation

Authors: R. J. Stroeker and N. Tzanakis
Journal: Math. Comp. 72 (2003), 1917-1933
MSC (2000): Primary 11D41, 11G05
Published electronically: January 8, 2003
MathSciNet review: 1986812
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The elliptic logarithm method has been applied with great success to the problem of computing all integer solutions of equations of degree $3$ and $4$ defining elliptic curves. We extend this method to include any equation $f(u,v)=0$, where $f\in\mathbb{Z}[u,v]$ is irreducible over $\overline{\mathbb{Q}}$, defines a curve of genus $1$, but is otherwise of arbitrary shape and degree. We give a detailed description of the general features of our approach, and conclude with two rather unusual examples corresponding to equations of degree $5$ and degree $9$.

References [Enhancements On Off] (What's this?)

  • 1. A. BAKER and J. COATES, Integer points on curves of genus $1$, Proc. Camb. Phil. Soc. 67 (1970), 595-602. MR 41:1638
  • 2. G.A. BLISS, Algebraic Functions, American Mathematical Society Colloquium Publications XVI, New York 1933.
  • 3. A. BREMNER, R.J. STROEKER, and N. TZANAKIS, On sums of consecutive squares, J. Number Th. 62 (1997), 39-70. MR 97k:11082
  • 4. C. CHEVALLEY, Introduction to the theory of algebraic functions of one variable, American Mathematical Society Mathematical Surveys 6, 1951. MR 13:64a
  • 5. J. COATES, Construction of rational functions on a curve, Proc. Camb. Phil. Soc. 68 (1970), 105-123. MR 41:3477
  • 6. J.W.S. CASSELS, Lectures on Elliptic Curves, London Math. Soc. Student Texts 24, Cambridge University Press, Cambridge 1991. MR 92k:11058
  • 7. S. DAVID, Minorations de formes linéaires de logarithmes elliptiques, Mémoires Soc. Math. France (N.S) 62 (1995). MR 98f:11078
  • 8. J. GEBEL, A. PETHSO, and H.G. ZIMMER, Computing integral points on elliptic curves, Acta Arith. 68 (1994), 171-192. MR 95i:11020
  • 9. J. GEBEL, A. PETHSO, and H.G. ZIMMER, On Mordell's equation, Compositio Math. 110 (1998), 335-367. MR 98m:11049
  • 10. M. VAN HOEIJ, An algorithm for computing an integral basis in an algebraic number field, J. Symbolic Comp. 18 (1994), 353-363. MR 96e:11166
  • 11. M. VAN HOEIJ, Computing parametrizations of rational algebraic curves, ISSAC '94 Proceedings (1994), 187-190.
  • 12. M. VAN HOEIJ, An algorithm for computing the Weierstrass normal form, ISSAC '95 Proceedings (1995), 90-95.
  • 13. W.M. SCHMIDT, Integer points on curves of genus $1$, Compositio Math. 81 (1992) 33-59. MR 93e:11076
  • 14. J.H. SILVERMAN, The difference between the Weil height and the canonical height on elliptic curves, Math. Comp. 55 (1990), 723-743. MR 91d:11063
  • 15. R.J. STROEKER, On the sum of consecutive cubes being a perfect square, Compositio Math. 97 (1995), 295-307. MR 96i:11038
  • 16. R.J. STROEKER and N. TZANAKIS, Solving elliptic diophantine equations by estimating linear forms in elliptic logarithms, Acta Arith. 67 (1994), 177-196. MR 95m:11056
  • 17. R.J. STROEKER and N. TZANAKIS, On the Elliptic Logarithm Method for Elliptic Diophantine Equations: Reflections and an improvement, Experim. Math. 8 (1999), 135-149. MR 2000d:11043
  • 18. R.J. STROEKER and N. TZANAKIS, Computing all integer solutions of a general elliptic equation, In: Algorithmic Number Theory (ed. Wieb Bosma), Proceedings of the 4th International Symposium, ANTS-IV, Leiden, The Netherlands, July 2000, Lecture Notes in Computer Science 1838, 551-561. MR 2002g:11028
  • 19. R.J. STROEKER and B.M.M. DE WEGER, Elliptic Binomial Diophantine Equations. Math. Comp. 68 (1999), 1257-1281. MR 99i:11122
  • 20. R.J. STROEKER and B.M.M. DE WEGER, Solving elliptic diophantine equations: the general cubic case, Acta Arith. 87 (1999), 339-365. MR 99m:11029
  • 21. N. TZANAKIS, Solving elliptic diophantine equations by estimating linear forms in elliptic logarithms. The case of quartic equations. Acta Arith. 75 (1996), 165-190. MR 96m:11019
  • 22. R.J. WALKER, Algebraic Curves, Springer-Verlag, New York, 1978. MR 80c:14001
  • 23. P.G. WALSH, A quantitative version of Runge's theorem on diophantine equations, Acta Arithm. 62 (1992), 157-172. MR 94a:11037, MR 97h:11032
  • 24. P.G. WALSH, On the complexity of rational Puiseux expansions, Pacific J. Math. 188 (1999), 369-387. MR 2000b:14031
  • 25. P.G. WALSH, A polynomial-time complexity bound for the computation of the singular part of a Puiseux expansion of an algebraic function, Math. Comp. 69 (2000), 1167-1182. MR 2000j:14098
  • 26. P.G. WALSH, Irreducibility testing over local fields, Math. Comp. 69 (2000), 1183-1191. MR 2000j:12013
  • 27. H.G. ZIMMER, On the difference of the Weil height and the Néron-Tate height, Math. Z. 147 (1976), 35-51. MR 54:7476
  • 28. H.G. ZIMMER and S. SCHMITT, Height estimates for elliptic curves in short Weierstraß form over global fields and a comparison, Arch. Math. 77(1) (2001), 22-31. MR 2002i:11057

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11D41, 11G05

Retrieve articles in all journals with MSC (2000): 11D41, 11G05

Additional Information

R. J. Stroeker
Affiliation: Econometric Institute, Erasmus University, P. O. Box 1738, 3000 DR Rotterdam, The Netherlands

N. Tzanakis
Affiliation: Department of Mathematics, University of Crete, Iraklion, Greece

Keywords: Diophantine equation, elliptic curve, elliptic logarithm
Received by editor(s): January 28, 2002
Published electronically: January 8, 2003
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society